Colorado, 2004

Lightning Strike in Colorado, June 17, 2004

June 17, 2004 · NWS GJT · 1 event in 1 county or zone

Lightning struck and killed a thoroughbred American quarter horse on the Second Chance Ranch in the Missouri Heights area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning struck and killed a thoroughbred American quarter horse on the Second Chance Ranch in the Missouri Heights area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 17, 2:18 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 17, 2:18 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
318 PM MDT THU JUN 17 2004

.SHORT TERM (TONIGHT-FRIDAY NIGHT)...
AN UPPER TROUGH EXTENDS FROM THE NORTHERN ROCKIES TO NORTHERN
CALIFORNIA WITH SEVERAL SHORTWAVES OVER THE GREAT BASIN ROTATING
THROUGH THE TROUGH. RUC AND SATELLITE ANALYSIS INDICATE ONE SHORTWAVE
OVER UTAH AND ANOTHER OVER WESTERN NEVADA. LAPS DATA SHOWS A QUASI-
STATIONARY BOUNDARY EXTENDING FROM SOUTH CENTRAL UTAH ARCHING ACROSS
WESTERN COLORADO TO ABOUT THE INTERSTATE 70 CORRIDOR. THUNDERSTORMS
MOST NUMEROUS ALONG AND NORTH OF THIS BOUNDARY WITH THE WAVE OVER
UTAH ENHANCING CONVECTION. NOT TOO MUCH CHANGE TO THE POP GRIDS FOR
TONIGHT WITH SCATTERED TO LIKELY POPS ALONG AND NORTH OF THE
BOUNDARY. DECREASING DIURNAL TREND TO CONVECTION THIS EVENING BUT
SHORTWAVE AND JET SUPPORT WILL PROBABLY KEEP SOME SHOWERS AND
ISOLATED THUNDERSTORMS GOING ACROSS THE NORTH OVERNIGHT.

SHORTWAVE OVER NEVADA WILL AFFECT MAINLY THE NORTH FRIDAY WITH
THE BOUNDARY REMAINING ACROSS THE AREA. THE TAIL END OF AN UPPER JET
WILL GENERATE SOME UPPER DIVERGENCE OVER THE AREA AS WELL. CONVECTION
WILL BE MORE WIDESPREAD ACROSS THE NORTH AGAIN. FORECAST SOUNDING
SHOWING UNIDIRECTIONAL FLOW FRIDAY BUT WINDS ALOFT INCREASE WITH
STRONG OUTFLOW WINDS THE MAIN THREAT FROM STORMS. EXPECT
THUNDERSTORMS TO DISSIPATE FRIDAY EVENING WITH THE LOSS OF INFLUENCE
FROM THE SHORTWAVE DEPARTING AND THE UPPER JET. TEMPERATURE FORECAST
CLOSE TO PERSISTENCE. LINDQUIST

.LONG TERM (SATURDAY THROUGH THURSDAY)...
SATURDAY...DRIER AIR WILL MOVE ACROSS THE AREA FROM THE SOUTHWEST
WITH INCREASING H5 HEIGHTS AND H7 TEMPS...LOOK FOR ABOVE NORMAL
TEMPS TO RETURN. LINGERING MOISTURE ALONG THE DIVIDE MAY GENERATE
ISOLD DAYTIME CONVECTION OVER THE NORTHERN/CENTRAL COLORADO MTNS.

SUNDAY AND MONDAY...MEDIUM RANGE MODELS DIVERGE IN WHAT TO DO WITH
PACIFIC NORTHWEST TROUGH. THE ETA/GFS (MRF) SPLIT THE ENERGY SENDING
CUT-OFF CLOSED CIRCULATION OFF THE PAC NW COAST. THE 17/00Z ECMWF IS
MORE PROGRESSIVE WITH TROUGH...ENTRAINING IT WITH MEAN FLOW.
DIFFERENCE IN MODELS MAKE FORECAST DIFFICULT...BUT WILL MAINTAIN
CONTINUITY. IN ANY CASE...DEEPER MOISTURE WILL REMAIN ACROSS THE
EXTREME NORTH WHERE SLIGHT THREAT OF SHOWERS/THUNDERSTORMS WILL
EXIST. DRIER AND WARMER CONDITIONS WILL EXIST ACROSS SE UTAH/SW
COLORADO.

TUESDAY THROUGH THURSDAY...NO RUN-TO-RUN CONSISTENCY OCCURRING WITH
LONG-RANGE MODELS SO FORECAST REMAINS TRICKY. LATEST 17/00Z GFS AND
ECMWF INDICATE AN UPPER LEVEL RIDGE BUILDING ACROSS UT/COLO AS A
REMNANT TROUGH SITS OFF THE PAC COAST. DRY AND WARM CONDITIONS WILL
RESULT WITH NO CHANCE OF THUNDERSTORMS. WILL DROP MINIMAL POPS AT
THIS TIME AND KEEP SIMILAR TEMPS.  DJN.83

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

TAL/DJN
Hazardous weather outlook, Jun 17, 5:00 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU JUN 17 2004

COZ001>014-017>023-UTZ022>025-027>029-181200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING WILL OCCUR
THIS AFTERNOON AND EVENING. THESE STORMS WILL PRODUCE GUSTY WINDS TO
40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS PRODUCING STRONG GUSTY WINDS AND LITTLE
RAIN WILL OCCUR OVER THE MOUNTAINS WITH ISOLATED STORMS OVER THE
LOWER ELEVATIONS ON FRIDAY.  THUNDERSTORMS BECOME ISOLATED NORTH OF
INTERSTATE 70 FROM SATURDAY AND SUNDAY...AND AGAIN ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 17, 2:35 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 PM MDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     WHITEWATER              38.98N 108.43W
06/17/2004  60 MPH           MESA               CO   PUBLIC

            3 INCH TREE BRANCHES DOWN

&&

BA
Local storm report, Jun 17, 3:28 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 PM MDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      12 W MEEKER             40.05N 108.12W
06/17/2004                   RIO BLANCO         CO   LAW ENFORCEMENT

            WASHED OUT COUNTY ROAD 5 AT MILE MARKER 22.5

1215 PM     TSTM WND GST     EAGLE                   39.66N 106.82W
06/17/2004  60 MPH           EAGLE              CO   OTHER FEDERAL

&&

JDC

The radar

The Grand Junction radar (KGJX), 65 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Garfield

When
June 17, 3:30 PM MST
Where
Garfield County, 7 mi NE of Carbondale
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
39.599, -107.904 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411973.